Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 224, NWS St. Louis, MO

October 1, 2014Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 1, 2014, 3:30 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2014, 3:30 PM CDT (20:30 UTC)
Expired
Oct 1, 2014, 4:15 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 152 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KLSX 012030
SVRLSX
MOC019-051-135-012115-
/O.NEW.KLSX.SV.W.0224.141001T2030Z-141001T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED OCT 1 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL MISSOURI...
  NORTH CENTRAL COLE COUNTY IN CENTRAL MISSOURI...
  NORTHERN MONITEAU COUNTY IN CENTRAL MISSOURI...

* UNTIL 415 PM CDT

* AT 328 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNCETON...
  AND MOVING EAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  TIPTON...ASHLAND...COLUMBIA...CLARKSBURG...JAMESTOWN...EASLEY...
  KLIEVER...LUPUS...MCBAINE...SANDY HOOK...WILTON...MARION AND
  HARTSBURG.

THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 124 TO EXIT 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9284 3869 9262 3876 9259 3891 9251
      3893 9251 3896 9254 3898 9215 3872 9220
      3870 9222 3863 9222 3866 9285
TIME...MOT...LOC 2030Z 266DEG 27KT 3880 9281

HAIL...1.75IN
WIND...70MPH

$$

BYRD
1 follow-up statement
997 
WWUS53 KLSX 012100
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED OCT 1 2014

MOC019-051-135-012115-
/O.CON.KLSX.SV.W.0224.000000T0000Z-141001T2115Z/
BOONE MO-COLE MO-MONITEAU MO-
400 PM CDT WED OCT 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MONITEAU...NORTH CENTRAL COLE AND SOUTHERN BOONE COUNTIES UNTIL 415
PM CDT...

AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF 
BUNCETON...AND MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM 
WAS LOCATED JUST NORTH OF TIPTON...MOVING EAST NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...ASHLAND...JAMESTOWN...EASLEY...LUPUS...MCBAINE...
KLIEVER...SANDY HOOK...WILTON...MARION AND HARTSBURG.

THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 124 TO EXIT 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9284 3869 9262 3876 9259 3891 9251
      3893 9251 3896 9254 3898 9215 3872 9220
      3870 9222 3863 9222 3866 9285
TIME...MOT...LOC 2058Z 258DEG 15KT 3880 9265

HAIL...1.75IN
WIND...70MPH

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 1:24 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 1, 1:24 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT Wed Oct 1 2014

.UPDATE:
Issued at 1103 AM CDT Wed Oct 1 2014

Area of showers and thunderstorms has moved into northeast
Missouri, and will eventually cross the river into west central
Illinois. This area is being driven by an modest level moisture
convergence that will persist into the afternoon hours. Have upped
PoPs to accordingly to cover going trends this morning, and have
likely PoPs going over central and northeast Missouri and west
central Illinois this afternoon. Lowered highs a bit over the far
northwestern part of the CWA today where persistent rain is most
likely to hold down temperatures.

Still looks like greatest chance of any severe weather will be
later today into this evening when instability will be the
greatest. Most likely it will be near the outflow boundary from the
current convection as deep layer shear increases over the area.

Britt

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 226 AM CDT Wed Oct 1 2014

As expected the convection stayed west of the CWA overnight with
parts of northeast Kansas, eastern Nebraska, western Iowa, and
northern Missouri picking up some hefty precipitation totals from
training convection. Model guidance depicts a slow eastward movement
to the convection this morning, with additional storms likely firing
during the afternoon across northwest or central Missouri.  The
front that settled to our south yesterday evening will lift north as
a warm front today, allowing temperatures to rise well above average
again.

CVKING

.LONG TERM:  (Tonight through Tuesday)
Issued at 226 AM CDT Wed Oct 1 2014

Thunderstorms should increase in coverage and intensity tonight
as next upper level disturbance rounding the base of the large
scale trof at the moment lifts northeast across the southern
Plains into the Midwest. Combine this synoptic lift with a
strengthening low level jet and the result should be some hefty
convection across northern Missouri into west central Illinois.
Training convection could lead to some rainfall totals in excess
of 2 inches and the threat of flash flooding will need to be
monitored. Will not issue a watch due to dry antecedent
conditions. Slight risk of severe thunderstorms from SPC reaches
into central and northeast Missouri. Could certainly be some
reports of large hail and damaging winds with the strongest cells.

Complex of thunderstorms will be weakening and exiting into WFO ILX
area Thursday morning with attention turning to the cold front
moving into Missouri from the west. Thunderstorms again expected to
develop, maybe in waves on Thursday, along and ahead of the
front. These storms will be capable of producing the full gamut
of severe weather, especially given the favorable shear profile.
The exact timing, location, and severity of convection will be
modulated by mesoscale features such as outflow boundaries.

Expect most of the convection to be exiting the area by 06Z Friday
with only a few showers lingering after midnight as the cold front
sweeps across the CWA.

Friday looks windy and much colder as upper level low moving
southeast across the upper Midwest deepens the long wave trof as it
slides east of the CWA. Colder than normal conditions expected on
Saturday with temperatures only rising into the 50s.

Temperatures to slowly warm the remainder of the extended but there
is some indications that this long wave trof will stay parked to our
east, keeping northwest flow alive and well overhead.  A disturbance
moving southeast within that flow could bring few sprinkles or rain
showers to the CWA on Sunday/Sunday night.

CVKING

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 123 PM CDT Wed Oct 1 2014

Expect occasional showers and thunderstorms with MVFR and possible
IFR conditions at all of the terminals during this period. Showers
and thunderstorms will be mostly likely at KUIN and KCOU this
afternoon and will become widespread across the area overnight
tonight into early Thursday. Additional thunderstorms will be
possible on Thursday afternoon ahead of a cold front that will
move across the area. A few severe thunderstorms are possible with
hail and strong wind gusts.

Specifics for KSTL: Expect thunderstorms to move into the area as
early as this evening. Expect the greatest chance to be overnight
with MVFR conditions. Then expect a lull in the rain during the
morning and early afternoon before additional thunderstorm move
into the area ahead of a cold front late on Thursday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 1, 3:17 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
317 AM CDT WED OCT 1 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
317 AM CDT WED OCT 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ALONG AND NORTH OF INTERSTATE 70 LATER
TODAY AND ESPECIALLY TONIGHT. LOCALLY HEAVY RAINFALL ALONG WITH A
FEW REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE ON THURSDAY. SOME OF THE STORMS ON
THURSDAY AFTERNOON AND EVENING COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:53 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Gasconade, Knox and 12 more37 hr
Oct 1, 4:12 PM CDTTornado WarningLSXBoone, Cole, Moniteau48 min
Oct 1, 4:53 PM CDTTornado WarningLSXBoone, Callaway, Cole, Osage52 min
Oct 1, 5:41 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.